New Mexico, 2010Flash Flooding in New Mexico, July 24, 2010
July 24, 2010 · NWS ABQ · 2 events in 2 counties and zones
A deep subtropical moisture tap combined with weak steering flow allowed widespread heavy rainfall to develop across much of northern and central New Mexico. Training storms over the southeast corner of the state created torrential rainfall and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep subtropical moisture tap combined with weak steering flow allowed widespread heavy rainfall to develop across much of northern and central New Mexico. Training storms over the southeast corner of the state created torrential rainfall and localized flash flooding. Flash Flooding was also observed along the higher terrain of the central and west central mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 10:25 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 24, 10:25 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1125 AM MDT SAT JUL 24 2010
.UPDATE...LOWERED HIGH TEMPERATURES FOR THIS AFTERNOON AS CLOUD
COVER EXTENSIVE AND CONVECTION ALREADY FIRING. WEAK UPPER LOW
ANALYZED OVER SE AZ THIS MORNING TO DRIFT SOMEWHAT NORTH AND EAST
NEXT 12 HOURS...AS SURFACE FRONT SAGS INTO EASTERN PLAINS. BOUNDARY
CLOSE TO KCAO ATTM. RUC/NAM PUSH THE LOW LEVEL CONVERGENCE INTO
EAST CENTRAL PLAINS NEXT 12 HRS...WITH ONGOING CONVECTION IN REGION
HAVE DECIDED TO GO AHEAD AND INCLUDE THE REMAINING ZONES IN FFA...SO
ENTIRE CWA IS IN THE WATCH. NEW TEMP/POP TABLE BELOW. NEW ZFP OUT
SHORTLY.
&&
.PREV DISCUSSION 316 AM MDT SAT JUL 24 2010...
FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT. WE ARE ADDING DE
BACA COUNTY WITH THIS FORECAST PACKAGE BASED ON THE NOTICEABLE
TILT TO THE MOISTURE PLUME ACROSS EASTERN NM. LATER SHIFTS MAY
NEED TO CONSIDER ADDING MORE OF THE SOUTHEAST AND EAST CENTRAL
PLAINS TO THE WATCH.
THE ILL DEFINED UPPER LOW APPEARS TO BE SOMEWHERE OVER THE NM/AZ
BORDER EARLY THIS MORNING. IT IS PROGGED TO SHIFT GRADUALLY
NORTHEASTWARD TODAY...WITH FAIR AGREEMENT BETWEEN THE NAM AND GFS
THAT IT MAY REACH THE VICINITY OF NAVAJO LAKE THIS AFTERNOON. THE
LOW MAY REACH EASTERN CO BY SUNDAY AFTERNOON...WITH A TROUGH
SAGGING S/SW INTO CENTRAL NM AND A 500 MB HIGH BUILDING OVER
THE UT/AZ BORDER. MEANWHILE...A BACK DOOR COLD FRONT IS STILL
EXPECTED TO SAG INTO NORTHEAST NM TODAY AND LINGER THROUGH SUNDAY.
THIS WILL PROVIDE A FOCUS FOR HEAVY RAIN ALONG THE CENTRAL MOUNTAIN
CHAIN...EAST SLOPES AND NORTHEASTWARD ACROSS THE EAST CENTRAL AND
NORTHEAST PLAINS TODAY AND TONIGHT. NUMEROUS STORMS SHOULD ALSO BE
ABLE TO DEVELOP ALONG THE MIDDLE AND UPPER RIO GRANDE VALLEY AND
ACROSS THE WESTERN MOUNTAINS TODAY THROUGH SUNDAY...THANKS TO THE
ABUNDANT MOISTURE IN PLACE AND THE DESTABILIZING EFFECT OF THE UPPER
TROUGH ALOFT.
MONDAY...THE UPPER LOW AND TROUGH ARE EXPECTED TO EXIT
NORTHEASTWARD...WHILE THE UPPER HIGH BUILDS JUST NORTH OF THE FOUR
CORNERS AND ANOTHER UPPER LOW APPROACHES NM FROM THE SOUTHEAST.
THIS PATTERN WILL RESULT IN A GENERAL DOWNTICK IN CONVECTION AND
SIGNIFICANTLY SHIFT THE STORM MOTION...CAUSING CELLS THAT FORM
ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO MOVE
SOUTHWESTWARD. DUE TO THE APPROACHING LOW...THE EASTERN PLAINS MAY
ALSO REMAIN CONVECTIVELY ACTIVE WITH ISOLATED SHOWERS AND STORMS.
TUESDAY THROUGH WEDNESDAY...THE UPPER LOW IS EXPECTED TO STALL IN
THE VICINITY OF NEW MEXICOS SOUTHEAST CORNER...WHILE A DEEPENING
TROUGH ON THE PACIFIC COAST CAUSES THE HIGH TO WEAKEN OVER CO. THE
UPPER LOW IS EXPECTED TO DRIFT SLOWLY NORTHWARD THROUGH EASTERN NM
DURING THE LATTER HALF OF THE WEEK KEEPING THE PLAINS A BIT MORE
CONVECTIVELY ACTIVE THAN NORMAL FOR THIS TIME OF YEAR.
TEMPERATURES THIS WEEKEND WILL BE 5 TO 11 DEGREEES BELOW NORMAL
AREAWIDE DUE TO ALL OF THE CLOUD COVER...PRECIP AND THE COLD
FRONT. DURING THE COMING WEEKEND HOWEVER...TEMPERATURES SHOULD
REBOUND TO AROUND NORMAL. THE POTENTIAL EXISTS FOR SOME COOLER
THAN NORMAL TEMPERATURES TO DEVELOP ON THE PLAINS...DEPENDING ON
HOW MUCH CLOUD COVER AND PRECIP ACCOMPANIES THE CUTOFF LOW AS IT
MOVES INTO THE AREA.
44
&&
.AVIATION...
THERE IS HIGH CONFIDENCE IN A SIGNIFICANT PCPN EVENT FOR NM DURING
THE NEXT 24 HOURS. THIS WILL LIKELY LEAD TO PREVAILING SHRA/TSRA IN
REGIONAL TAFS...INCLUDING KABQ/KSAF/KLVS AS WELL AS KGUP TO A LESSER
EXTENT. MEANWHILE...THE REMAINDER OF THE TAFS WILL INCLUDE A THREAT
OF PCPN BUT WILL USE VICINITY OR TEMPO GROUPS TO COVER CONCERN. MUCH
OF THE HEAVIER CONVECTION WILL LEAD TO MVFR VIS/CIGS ALONG WITH MTN
OBSCURATIONS A GOOD POSSIBILITY. THREAT FOR QPF WILL REMAIN ELEVATED
THROUGH THE EVENING AND OVERNIGHT HOURS. THERE IS TYPICALLY A BREAK
IN DIURNAL CONVECTION FROM DAYBREAK THRU THE LATE MORNING...BUT THIS
WILL LIKELY NOT BE THE CASE ON SUNDAY.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER
&&
.FIRE WEATHER...
MONSOONAL BURST PATTERN COUPLED WITH AN UPPER LEVEL DISTURBANCE AND
A SURFACE COLD FRONT WILL PROVIDE A SIGNIFICANT WETTING PCPN EVENT
ACROSS NEW MEXICO THROUGH THE WEEKEND. THIS REGIME WILL ALSO LEAD TO
ELEVATED HUMIDITIES OVER THE NEXT 48 HOURS. THEREAFTER...EXPECT PCPN
CHANCES TO DROP SLIGHTLY FOR THE WORK WEEK...HOWEVER ABUNDANT JUICE
AND UPPER LEVEL DISTURBANCES SHOULD KEEP THE THREAT FOR WETTING PCPN
IN THE FORECAST.
WITH PRECIPITABLE WATER VALUES NEAR 150 PERCENT OF NORMAL...PLENTY
OF MOISTURE IS AVAILABLE IN ADVANCE OF AN UPR LEVEL DISTURBANCE NEAR
THE AZ BORDER. MEANWHILE...A SFC FRONT WILL SLIP INTO THE NE AND EC
PLAINS BY MORNING/EARLY AFTERNOON RESPECTIVELY. STEERING FLOW SHOULD
BE RELATIVELY SLOW TODAY...LEADING TO HEAVY RAIN PRODUCING STORMS. A
FEW STORMS WILL BE CAPABLE OF PRODUCING FLASH FLOODING...WHICH COULD
BE A CONCERN FOR THE TECOLOTE BURN SCAR. TEMPERATURES WILL BE 5-15F
BELOW NORMAL WITH MINIMUM HUMIDITIES ONLY DROPPING INTO THE 35 TO 65
PERCENT RANGE. THE LOWER VALUES CAN BE EXPECTED IN THE FOUR CORNERS
REGION AND THE FAR SE ZONES WHERE TSTORM COVERAGE WILL BE LESS.
CANYON WINDS WILL DEVELOP TONIGHT AS BOUNDARY SQUEEZES THROUGH THE
CENTRAL MTN CHAIN. MEANWHILE...PCPN CHANCES WILL REMAIN ELEVATED FOR
THE OVERNIGHT PERIOD. COVERAGE WILL BE REDUCED SUNDAY MORNING...BUT
NOT RETARDED COMPLETELY...WITH WIDESPREAD ACTIVITY RETURNING FOR SUN
AFTERNOON/EVENING. AS SUGGESTED BEFORE...THE BEST CHANCES FOR STORMS
ON SATURDAY WILL BE BOUNDED BY THE CONTINENTAL DIVIDE TO THE PLAINS
ALONG/WEST OF A QUAY TO DE BACA COUNTY LINE. ON SUN...THE FOCUS WILL
BE FROM THE CONTINENTAL DIVIDE TO THE CENTRAL MOUNTAIN CHAIN. HIGHER
HUMIDITIES WILL PERSIST WITHIN THIS ZONE...WITH LOWER TO MID 30 PCT
MINIMUM VALUES ENCROACHING THE NORTHWEST PLATEAU AND THE ERN PLAINS.
WINDS THROUGHOUT THE WEEKEND WILL BE AOB 12KTS OUTSIDE OF CONVECTION
AND AFOREMENTIONED GAP WINDS.
BY THE EARLY WORK WEEK PERIOD...STRONG UPR HIGH WILL REMAIN PARKED
OVER THE SERN UNITED STATES WITH MODELS OFFERING A WEAKER CENTER
NEAR THE FOUR CORNERS REGION. IT APPEARS THIS WRN ANTICYCLONE WILL
BE TOO WEAK TO HAVE A SIGNIFICANT IMPACT ON PCPN CHANCES/HUMIDITIES
OUTSIDE OF THE NW ZONES. THE GFS40 SUGGESTS THAT PERTURBATIONS FOUND
ON THE WRN PERIPHERY OF THE MAIN HIGH PRESSURE CENTER WILL MIGRATE
NORTHWARD THROUGH THE REGION. ALTHOUGH A DEEP MONSOONAL SURGE MAY BE
DISRUPTED DURING THE UPCOMING WORK WEEK...DO NOT EXPECT PCPN CHANCES
TO DISAPPEAR OR HUMIDITIES TO CRATER.
DPORTER
&&
.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON...................... 86 62 88 63 / 40 40 40 20
DULCE........................... 76 54 79 54 / 60 60 50 30
CUBA............................ 75 56 80 54 / 70 60 50 30
GALLUP.......................... 76 59 81 57 / 60 50 50 30
EL MORRO........................ 72 56 76 53 / 70 60 50 40
GRANTS.......................... 75 58 78 56 / 60 60 50 40
QUEMADO......................... 79 54 81 54 / 70 70 60 50
GLENWOOD........................ 86 61 84 61 / 50 50 50 50
CHAMA........................... 73 50 72 49 / 70 70 50 30
LOS ALAMOS...................... 72 57 78 52 / 70 60 50 40
PECOS........................... 66 55 73 53 / 80 70 60 50
CERRO/QUESTA.................... 66 51 73 49 / 70 70 50 30
RED RIVER....................... 62 49 65 46 / 80 80 60 40
ANGEL FIRE...................... 62 49 66 46 / 80 80 60 50
TAOS............................ 70 54 76 50 / 70 60 50 30
ESPANOLA........................ 75 60 83 58 / 60 60 50 30
SANTA FE........................ 74 58 75 53 / 70 60 60 40
SANTA FE AIRPORT................ 76 59 78 56 / 70 60 60 40
ALBUQUERQUE FOOTHILLS........... 79 64 76 62 / 60 60 50 30
ALBUQUERQUE HEIGHTS............. 81 66 79 65 / 60 60 60 40
ALBUQUERQUE VALLEY.............. 82 65 81 63 / 60 60 60 40
ALBUQUERQUE WEST MESA........... 82 65 81 65 / 60 60 50 30
LOS LUNAS....................... 84 65 82 64 / 50 60 60 40
RIO RANCHO...................... 81 65 80 64 / 60 60 50 30
SOCORRO......................... 84 63 82 64 / 50 60 50 40
SANDIA PARK/CEDAR CREST......... 74 58 75 55 / 70 80 60 40
MORIARTY/ESTANCIA............... 77 59 74 57 / 70 80 60 40
CLINES CORNERS.................. 76 57 71 56 / 80 80 60 50
GRAN QUIVIRA.................... 83 58 75 57 / 70 70 50 40
CARRIZOZO....................... 84 61 79 60 / 50 50 50 30
RUIDOSO......................... 78 55 70 53 / 60 70 60 30
CAPULIN......................... 71 57 72 54 / 70 70 50 40
RATON........................... 75 58 76 53 / 80 70 50 40
LAS VEGAS....................... 71 55 73 54 / 70 70 60 60
CLAYTON......................... 78 63 82 61 / 60 70 50 50
ROY............................. 75 60 77 61 / 70 70 50 50
CONCHAS......................... 81 65 84 65 / 60 70 50 30
SANTA ROSA...................... 84 64 82 62 / 70 80 50 40
TUCUMCARI....................... 85 67 85 65 / 60 60 50 30
CLOVIS.......................... 85 64 85 64 / 60 60 30 20
PORTALES........................ 87 65 87 66 / 60 40 20 20
FORT SUMNER..................... 87 67 86 66 / 60 60 40 30
ROSWELL......................... 89 67 88 66 / 50 50 20 20
PICACHO......................... 78 62 80 61 / 50 50 40 20
ELK............................. 74 58 74 57 / 50 50 50 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ501>540.
&&
Hazardous weather outlook, Jul 24, 4:49 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT SAT JUL 24 2010
NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
549 AM MDT SAT JUL 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY THROUGH TONIGHT FOR
MOST OF NORTHERN AND CENTRAL NEW MEXICO. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING RAIN AT RATES UP TO 2 INCHES PER HOUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE POTENTIAL FOR FLASH FLOODING IS EXPECTED TO PERSIST THROUGH
SUNDAY ACROSS THE WESTERN AND NORTHERN MOUNTAINS...AND POSSIBLY
ALSO IN THE UPPER RIO GRANDE VALLEY...NORTHEAST HIGHLANDS AND
NORTHEAST PLAINS.
.SPOTTER INFORMATION STATEMENT...
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING AT 1.888.386.7637.
44
In the hours before
Special weather statement, Jul 24, 11:25 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1225 PM MDT SAT JUL 24 2010
NMZ535-536-538-241915-
CHAVES COUNTY PLAINS-CURRY COUNTY-ROOSEVELT COUNTY-
1225 PM MDT SAT JUL 24 2010
...AT LEAST ONE FUNNEL CLOUD OBSERVED OVER THE PORTALES AREA...
AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS STRETCHED OVER THE PORTALES AREA. LAW
ENFORCEMENT OFFICIALS REPORTED A FUNNEL CLOUD WEST OF PORTALES IN
THE PAST 30 MINUTES. MOVEMENT OF THE THUNDERSTORMS IS TO THE NORTH
AROUND 10 MPH.
A MOIST AND UNSTABLE AIRMASS HAS MOSTLY LIKELY ALLOWED THIS FUNNEL
CLOUD TO DEVELOP. SHORT LIVED FUNNEL CLOUDS AS A RESULT OF A
TROPICAL AIRMASS TEND TO BE BRIEF...SMALL AND RELATIVELY WEAK. ON
RARE OCCASIONS...THESE CLOUDS CAN BRIEFLY TOUCH THE GROUND. WIND
SPEEDS ASSOCIATED WITH THESE FUNNELS ARE GENERALLY UNDER 60
MPH...BUT CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND
AWNINGS...IN THEIR PATH.
HEAVY RAINS AND POSSIBLY MINOR FLOODING WILL ACCOMPANY THUNDERSTORMS
THIS AFTERNOON OVER EAST CENTRAL NEW MEXICO.
SOME OTHER LOCATIONS WHICH WILL EXPERIENCE THUNDERSTORMS AND HEAVY
RAIN INCLUDE ARCH...BELLVIEW...BROADVIEW...CANNON AFB...CAUSEY AND
DORA.
&&
LAT...LON 3359 10304 3358 10372 3343 10373 3341 10391
3413 10389 3456 10392 3457 10370 3464 10366
3465 10346 3475 10345 3485 10329 3495 10303
TIME...MOT...LOC 1818Z 186DEG 6KT 3420 10347Flash Flood, Roosevelt
- When
- July 24, 11:45 AM MST to 1:45 PM MST
- Where
- Roosevelt County, 4.48 mi NE of Bethel to 7.42 mi NW of Bethel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.273, -103.412
A large area of one foot deep water along Highway 267 between mile markers 6 and 8 made the road impassible.
Flash Flood, Bernalillo
- When
- July 24, 1:45 PM MST to 2:00 PM MST
- Where
- Bernalillo County, 7.27 mi NNW of Carnuel to 3.46 mi NNW of Carnuel
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 35.160, -106.500
Arroyo del Oso Golf Course at Osuna and Louisiana flooded. Lots of debris on course from Bear Canyon Arroyo. Ducks were actually swimming in standing water at hole number seven. Intersection of San Francisco and Barstow also flooded with traffic stopped due to flowing water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 30, 20107 deaths · 2 events
- Excessive Heat in New York, July 24 to 25, 20102 deaths · 1 event
- Tornado in New York, July 24, 2010$7.0 million · EF2 · 1 event
- Tornado in New York, July 24, 2010$5.0 million · EF2 · 1 event
- Heat in Tennessee, July 24 to 26, 20101 death · 20 events
- Flash Flood in Iowa, July 24, 2010$25 million · 1 event
- Flash Flooding in Illinois, July 24 to 25, 2010$11 million · 3 events
- Tornado in New York, July 24, 2010$2.0 million · EF1 · 1 event
- Tornado in New York, July 24, 2010$1.0 million · EF1 · 1 event
- Flood in Iowa, July 24 to 27, 2010$1.0 million · 1 event
- Tornado and Hail in Pennsylvania, July 24, 2010$103,000 · EF1 · 18 events
- Flash Flood in Iowa, July 24, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235650, 235654.